Virginia, 2020

Flash Flooding in Virginia, May 16, 2020

May 16, 2020 · NWS RNK · 2 events in 1 county or zone

A cluster of thunderstorms developed in the late evening hours of May 16th over parts of Bath County. These slow-moving storms dropped very heavy rain of 2 to 4 inches in just a few hours per radar estimates and rain gages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cluster of thunderstorms developed in the late evening hours of May 16th over parts of Bath County. These slow-moving storms dropped very heavy rain of 2 to 4 inches in just a few hours per radar estimates and rain gages. Some of the 1-hour rainfall amounts exceeded a 100-year recurrence interval (.01 annual chance of occurrence).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 1:12 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, May 16, 1:12 PM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 PM EDT Sat May 16 2020

.SYNOPSIS...
A cold front will drop south across the region this evening into
tonight and stall on Sunday. Low pressure over the Ohio Valley on
Sunday will push a cold front through our area on Monday as the low
moves slowly into the Carolinas by Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 212 PM EDT Saturday...

 A backdoor cold front will drop south across the region this
evening and stall tonight. The 18z SPC Mesoscale Analysis shows that
that Convective Available Potential Energy has climbed into the 500-
1000 J/Kg range. With heating and instability expect scattered
showers and thunderstorms to develop ahead and along the frontal
boundary this afternoon and continue into tonight. The HRRR, HiResW-
arw-east and NAM showed convection developing between 18z-22z. The
best chance will be across the north to northeastern portions of the
forecast area generally north of Highway 460. The Day One Convective
Outlook keeps us in general thunderstorms. Model data showed
northeast to east winds and a layer of stable air from the surface
to nearly 850MB tonight. Low clouds and fog will develop and spread
southwest overnight, especially along the east slopes of the
Blue Ridge. The best chances of fog will be where it rains this
afternoon. Low temperature tonight will range from the lower 50s
in the mountains to the lower 60s in the Piedmont. The
combination of a ridge over the East and a potential tropical
system off the southeast coast,the Appalachians will be in a
strengthening wedge Sunday. Scattered showers and isolated
thunderstorms will develop Sunday afternoon. High temperatures
Sunday will vary from the mid 60s in the northern mountains to
the mid 80s in the piedmont.

Confidence in Near term forecast is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 212 PM EDT Saturday...

Sunday night through Tuesday night our weather pattern will be
dominated by the influence of the slow approach and stall of an
upper level low pressure system. This system is expected to be over
the Chicago area Sunday night, and meander southeast and become
stalled over the Tennessee and Ohio Valley region. The position of
this low will allow for an increasing flow off the Gulf of Mexico
that will advect moisture into our region. The result will be a
three day stretch with abundant showers and some thunderstorms
during the day, and lesser amounts during the nighttime after we
lose the influence of diurnal convection. Temperatures during this
portion of the forecast will trend slightly cooler each day thanks
to the slow approach of the low.

One feature that may influence the above scenario is an area of low
pressure that is expected to head north along the East Coast.
Subsidence on the west side of this low could slow the approach of
the already slow moving upper low.

Confidence in the above scenario is moderate.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 212 PM EDT Saturday...

A broad upper low pressure center will start this portion of the
forecast period centered over the Tennessee and Ohio River Valleys.
From there, guidance paints various pictures as to the track and
speed at which this system passes over, or near our region. While
showing somewhat different tracks, the GFS and the European
solutions inch the low towards our location through Wednesday night,
and then it heads somewhat faster almost due north as a weaker upper
low or an open trough to either New England (per the GFS) or over
the Great Lakes (per the European). An upper ridge starts again to
build into the area for the start of the weekend into next week. The
Canadian solution is much more poky. It prefers a due east track for
the upper low with it not becoming centered over our region until
Friday evening. It picks up a little more speed heading into the
weekend, with the low heading eastward off the East Coast near the
Delmarva Peninsula. Per this solutions, a hint of upper ridging
starts to return to the area next Saturday night into next Sunday.

Our forecast will resemble more of a GFS/European blend with showers
and some storms likely to impact our region Wednesday through
Friday. Temperatures will be coolest Wednesday with the center of
the low closest to our region. Temperatures will begin to moderate
Thursday and continue that trend through the weekend as the low
departs and the ridge builds.

Confidence in the above portion of the forecast is moderate.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 134 PM EDT Saturday...

A cold front moving south through the Mid Atlantic region this
afternoon into tonight will spark showers and thunderstorms in
the moist, unstable air ahead of the front. HiRes models, along
with the RAP and NAM were in very good agreement with the
timing of the front. The front and wind shift to the east and
northeast will reach KLYH and KROA between 20Z/4PM and 23Z/7PM.
The best chance of a thunderstorm will be north of State highway
460.

There is some potential for wind gusts from the northeast up to
20 knots at KLYH immediately behind the front but confidence was
not enough to include in the TAF at this time.

Ceilings will lower after 00Z/8PM, reaching MVFR levels by
04Z/Midnight as far west as KLWB and KBLF. During the overnight
ceilings will be IFR to LIFR.

Low clouds will continue to spread into the region from the
northeast resulting in widespread MVFR/IFR ceilings into
Sunday.

Average confidence for ceilings, visibility and wind during the
taf period. Below average confidence on the occurrence of
thunderstorms at any specific TAF site.

Extended Aviation Discussion...

The combination of a deepening, very slow moving upper
low drifting into the region from the northwest Sunday night-Monday
and remaining well into next week will result in an extended
period of widespread rain, along with scattered showers and
thunderstorms. When not raining, MVFR drizzle, fog and low
clouds are likely Sunday through Tuesday. Sub-VFR conditions are
possible past Tuesday depending on how long the upper low
lingers in the area. If it lingers MVFR/IFR conditions will be
possible Wednesday and Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/KK
Hazardous weather outlook, May 16, 1:36 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EDT Sat May 16 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
236 PM EDT Sat May 16 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday and Monday night along
with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 4:36 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sat May 16 2020

WVZ508-162200-
Western Greenbrier-
536 PM EDT Sat May 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...

At 535 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Leonard to Quinwood.
Movement was north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Quinwood...
Duo...
and Bingham.

LAT...LON 3822 8036 3814 8036 3798 8078 3799 8077
      3799 8079 3801 8079 3801 8080 3809 8079
      3808 8071 3827 8044
TIME...MOT...LOC 2135Z 197DEG 9KT 3820 8037 3807 8070

RR
Special weather statement, May 16, 5:02 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Sat May 16 2020

WVZ508-162230-
Western Greenbrier-
602 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GREENBRIER COUNTY...

At 601 PM EDT, a strong thunderstorm was located near Richwood,
moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of
north central Greenbrier County.

LAT...LON 3824 8038 3811 8045 3809 8062 3812 8064
      3827 8044
TIME...MOT...LOC 2201Z 185DEG 10KT 3814 8056

RR
Special weather statement, May 16, 5:31 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
631 PM EDT Sat May 16 2020

VAZ046-047-162300-
Buckingham-Appomattox-
631 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 631 PM EDT, a strong thunderstorm was located near Tower Hill, or
7 miles east of Bent Creek, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Toga...
Andersonville...
and Tower Hill.

LAT...LON 3743 7874 3758 7882 3766 7861 3747 7852
TIME...MOT...LOC 2231Z 252DEG 18KT 3752 7870

RR
Special weather statement, May 16, 5:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT Sat May 16 2020

VAZ020-162315-
Bath-
644 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BATH COUNTY...

At 644 PM EDT, a strong thunderstorm was located over Mountain Grove,
or 7 miles northwest of Warm Springs, moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mountain Grove.

LAT...LON 3820 7969 3803 7985 3806 7996 3808 7995
      3810 7993 3811 7994 3813 7995 3814 7993
      3815 7992 3818 7992 3819 7990 3820 7989
      3825 7983 3825 7982
TIME...MOT...LOC 2244Z 202DEG 6KT 3812 7989

RR
Special weather statement, May 16, 6:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT Sat May 16 2020

VAZ020-162345-
Bath-
715 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BATH COUNTY...

At 715 PM EDT, a strong thunderstorm was located over Nimrod Hall, or
near Millboro, moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Nimrod Hall.

LAT...LON 3793 7966 3796 7974 3809 7970 3803 7953
TIME...MOT...LOC 2315Z 204DEG 5KT 3798 7967

RR
Special weather statement, May 16, 6:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT Sat May 16 2020

VAZ047-162345-
Buckingham-
716 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BUCKINGHAM COUNTY...

At 716 PM EDT, a strong thunderstorm was located over Andersonville,
or 7 miles south of Buckingham, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dillwyn...
Sheppards...
Andersonville...
and Toga.

LAT...LON 3736 7845 3735 7855 3736 7856 3737 7858
      3738 7858 3738 7859 3739 7858 3740 7859
      3738 7863 3739 7864 3742 7864 3742 7865
      3747 7866 3759 7845 3746 7838
TIME...MOT...LOC 2316Z 246DEG 7KT 3744 7859

RR

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bath

When
May 16, 6:45 PM EST to 9:45 PM EST
Where
Bath County, 0.88 mi SE of Healing Spgs to 1.72 mi SSW of Bath Alum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.960, -79.860

Mudslides and debris blocked portions of Highway 220 near Hot Springs closing the road for several miles.

Flash Flood, Bath

When
May 16, 7:30 PM EST to 10:30 PM EST
Where
Bath County, Hot Spgs to 0.32 mi S of Hot Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.000, -79.830

Portions of downtown Hot Springs near the Bath House were flooded and parts of U.S. 220 flooded for several miles to the south, leaving the road impassable for a period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890653, 891808.